Oxycodone is an opioid that is prescribed to manage severe or chronic pain. It is the active ingredient of the brand name drug OxyContin. Oxycodone can be combined with other drugs to form other pain medications, such as Percocet (oxycodone combined with acetaminophen), Percodan (oxycodone combined with aspirin) and Combunox (oxycodone combined with ibuprofen). The drug’s pain-relieving effects work by interacting with receptors in the central nervous system.
Oxycodone also has the potential to be highly addictive, especially when used other than as prescribed. People use oxycodone recreationally to achieve the high that comes from oxycodone’s effects in the brain. When used at higher doses than recommended, oxycodone can have dangerous side effects.
When a person uses oxycodone to get high, they may need to start taking more and more of the drug to feel the desired effects due to tolerance developing. At that point, there is a risk of the person experiencing an oxycodone overdose.
How Much Oxycodone Does it Take to Overdose?
How much oxycodone it takes to overdose depends on the person’s health, how long they have been using the drug and how much they use. There is not a set oxycodone overdose amount. However, it should never be taken by someone it is not prescribed to or in amounts higher than what was prescribed by a physician. Oxycodone comes in pill form that is meant to be swallowed, but people who misuse oxycodone may crush the pill and snort or inject it to decrease the amount of time it takes the drug to take effect.
When misused, oxycodone can have a euphoric effect that a person may crave. As a person misuses oxycodone frequently, they may develop a tolerance to oxycodone. This development occurs when a person needs more of the drug to feel its euphoric effects. The more a person uses, the higher their tolerance becomes. Developing a tolerance can also lead to dependence on the drug, where a person feels that they can’t function normally without it. People with oxycodone tolerance or dependence have an increased risk of overdosing.
Oxycodone Overdose Symptoms
When a person takes too much oxycodone, it can have dangerous effects on the brain. The symptoms of an overdose on oxycodone result from the brain no longer instructing the body to function as it should. This result can be dangerous and often deadly. There were 17,029 people in the United States that died from prescription opioid overdoses in 2017.
Oxycodone overdose symptoms include:
- Excessive tiredness or extreme fatigue
- Loss of consciousness
- Problems breathing
- Slowed, shallow breathing or respiratory arrest
- Low blood pressure
- Slowed heart rate
- Blue skin, lips or fingernails
- Cold or clammy skin
- Pupils narrowing or widening
- Weak or limp muscle tone
Recognizing The Signs of Oxycodone Overdose
Signs of an oxycodone overdose may occur in the moments before the full overdose occurs. Signs of an oxycodone overdose include:
- Mood changes
- Dry mouth
- Excessive sweating
- Changes in speech
- Small pupils
If an oxycodone overdose is suspected, call 911 immediately.
Oxycodone Overdose Prevention
Oxycodone should never be taken by someone who it has not been prescribed to. When prescribed oxycodone as a pain medication, that person should carefully follow the dosing schedule to avoid putting too much oxycodone in their system at once.
How much oxycodone causes an overdose varies from person-to-person and has to do with how much is taken at once, how often it is taken and if they have taken oxycodone before. A person who has never taken oxycodone before might have a more severe reaction to the same dose of the drug as someone who has already started to develop a tolerance. With no tolerance, the amount of oxycodone needed to overdose will be less than someone who has developed a tolerance.
A person who took oxycodone before but abstained from using it for a while may have the same overdose risk as someone who has never taken oxycodone. If their body readjusted to the absence of the drug and they take a large dose that they were used to before, it can be very dangerous. In many cases, this can lead to an overdose.
Oxycodone Overdose Treatment
If an oxycodone overdose is suspected, call 911 immediately.
Oxycodone overdose treatment usually starts with a drug called naloxone. Naloxone is an opioid receptor antagonist, so it binds to the same opioid receptors that oxycodone does and prevents the drug from binding to them. This process prevents the effects of oxycodone while also lessening those effects from increasing overtime if not all of the oxycodone was fully absorbed into the person’s system.
The person may also have their stomach pumped or use charcoal to prevent any oxycodone that hasn’t been absorbed from entering that person’s system. The person may be given IV saline to hydrate them or a breathing tube if they are having extreme difficulty breathing. They will be continuously monitored until they are stable and can leave the hospital on their own accord. During this time, they may undergo severe symptoms of opioid withdrawal, which is one of the side effects of using naloxone as a treatment. People may be given other medications to manage those withdrawal symptoms.
Once the person is stable and able to leave the hospital, it is important they get the help they need to overcome their addiction and avoid overdosing again. There are many treatment options for opioid use disorders, including inpatient detox, therapy and medications that can help them stop using oxycodone and avoid using it again in the future.
If you struggle with an addiction, contact The Recovery Village Ridgefield to speak with a representative. At The Recovery Village Ridgefield, medical professionals use individualized treatment programs to address each client’s addiction and any co-occurring mental health disorders. Take the first step toward a healthier future, call today.
Food and Drug Administration. “Oxycontin Prescribing Information.” August 2018. Accessed August 5, 2019.
Drug Enforcement Administration. “OXYCODONE (Trade Names: Tylox, Percodan, OxyContin).” July 2019. Accessed August 5, 2019.
National Institute on Drug Abuse. “Prescription Opioids.” June 2019. Accessed August 5, 2019.
National Institute on Drug Abuse. “Overdose Death Rates.” January 2019. Accessed August 5, 2019.
MedlinePlus. “Hydrocodone/oxycodone overdose.” January 31, 2017. Accessed August 5, 2019.
Substance Use and Mental Health Disorder Services Administration. “Naloxone.” April 11, 2019. Accessed July 19, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.